Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 May 7, 2015 14:27:46

flora
Registered: 2013-03-28
Posts: 133
Profile  

On ATD two years-plus?

Hello fellow ATD'ers - I began my journey on Tapazole two years two months ago, and am still searching for that elusive sweet spot dose. Because I do at least respond to (the several) dosage changes I have had, I'm willing to persevere in the quest, but would like to ask how long it took you to wake up and feel as though you had finally arrived at your Goldilocks dose …. I don't mean that first merciful relief that came 3-10 weeks into the process, but the dose that stabilized your levels, and made you feel pretty darn close to how you felt in your “life before Graves”, at last. I wake up each morning to “Nope, not there yet”, as my levels move around - sometimes to low hypo, on the very same dose that LOWERED my TSH on the previous blood draw (labs just won't supply anything but TSH here in my province, unless it's out of range). My doctor says he has seen that before - maybe I'm “going hypo”, bit by bit (?). Anyway, I guess I'm just needing a little boost today - it really is a marathon, isn't it? Great to have this forum to turn to -
flora


… there was a star danced, and under that was I born.

Offline

#2 May 7, 2015 17:30:31

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4166
Profile  

On ATD two years-plus?

Hello - I'm not taking any meds now (starting to slide a bit hypo; doc is keeping an eye on that), but when I was taking ATDs, I needed a slight dose change at almost every endo visit. However, I usually didn't ever feel like things were horribly off-kilter. The trick was that I learned that my body was *very* sensitive to the meds, so it didn't take much of a dose change to see a difference. A change of just 2.5 mg 2-3 days a week was often enough to get things back in line if I was heading a little hyper or a little hypo.

So my “sweet spot” was a bit of a moving target, but I usually felt mostly OK. If you are having wild swings and just aren't feeling well, looking into surgery or RAI would be an option. However, it's definitely important to understand the risks before making a decision that you can't take back!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#3 May 7, 2015 20:09:07

scanders
Registered: 2014-01-25
Posts: 108
Profile  

On ATD two years-plus?

Hi flora,

Hang in there! I'm closing in on the two year mark myself, and am also very sensitive to changes in the hormone levels. It sure doesn't take much change, even within the normal range, to feel kind of yucky. (To be honest, I'm not exactly sure what “normal” feels like anymore.) I seem to feel especially bad with low normal. Bad, bad brain fog. It took a while for my endo to come to the conclusion that it was thyroid related since the levels were technically “normal”. Anyway, while I still feel up and down, I'm encouraged that I've actually kept the same dosing for two months with relatively stable labs. My endo is pleasantly surprised. (My GP shared that the endo doesn't think this thing will “burn out” and I'll eventually need TT. We'll see. As Kimberly says, there's no “do over” with a TT.)
So yep, it's a journey, for sure. I'm trying to remember that I'm gaining knowledge and perspective (very helpful with my nursing practice). I think that even after two years I have quite a ways to go with this patience thing that Graves demands.

Offline

#4 May 7, 2015 21:44:35

Robboford
From: North West Sydney, Australia
Registered: 2012-05-23
Posts: 102
Profile  

On ATD two years-plus?

Hi flora and my fellow warriors,
Wish I had some wise words I could impart, but this journey we are all on is truly a roller coaster. Up one day, down the next, blindly into corners or brick walls some days it just seems to go on and on. I am approaching the 4 year mark now and long for that day when “feeling normal” is every day. Hang in there, it is truly a marathon but I am always focusing on the light at the end of the tunnel (some days it is easier to focus on than others) and it mostly gets me through. The TED stage I am at now is more frustrating and harder to deal with than the 1st 2 years after being diagnosed before I had a TT, although back then I really thought that part was the pits. Sending cyber hugs your way and hoping better days and being stable is not far away.
Cheers and hugs
Debbie (AKA Robboford)

Offline

#5 May 8, 2015 17:27:49

flora
Registered: 2013-03-28
Posts: 133
Profile  

On ATD two years-plus?

Thanks, Warrior Friends - just hearing from others who've been on this same trail a while, helps us “cowgirl up” some, doesn't it? Thanks for your encouraging words, and I hope you'll soon get past the bumps on your path, too.
@ Kimberly - so glad to hear you are MM free, and all the best for continued success!
flora


… there was a star danced, and under that was I born.

Offline

#6 May 10, 2015 09:13:25

MaryI
From: Osoyoos, BC
Registered: 2011-03-16
Posts: 34
Profile  

On ATD two years-plus?

Hi Flora, I have not been here in a long time, however would like to comment. I was on Methimazole for about 2.5 years and most of that time needed frequent adjustment up and down in dosage. I eventually said to the Endo that I did not feel like exercising any more, and felt sluggish. He thought that I might be over medicated. We decided that I would stop the ATD and low and behold 6 months later I was declared in remission. It has now been almost 3 years and I am doing well, except when I eat salty foods. Then my eyes act up.
I am so happy that I persevered and did not kill off my thyroid, although many times I wanted to get rid of it once and for all.
Just my story.


Hold a true friend with both hands:)

Offline

#7 May 10, 2015 16:53:27

flora
Registered: 2013-03-28
Posts: 133
Profile  

On ATD two years-plus?

Hi Maryl,
So glad you stopped by to share your experience with ATD. Recently, my doses have been adjusted downwards (at 22.5mg per week now), and it's my hope that we'll continue to slowly edge closer to ATD-free - especially where I slide into hypo territory every few labs, even on these lowering doses. I'm noticing annoying joint pains (shifting around - shoulder, hip, feet!) - maybe from slipping hypo, or a side effect of Tapazole (?) I wonder if getting to remission would take care of these …. Good for you, Maryl, and thanks again for dropping in!
flora
PS: Too bad about our having to avoid salty foods - dulse is a favourite treat here in the Maritimes, and I miss it - heavy salt content and all !!!


… there was a star danced, and under that was I born.

Edited flora (May 11, 2015 06:13:35)

Offline

#8 Oct. 19, 2015 10:35:08

terppsi
From: Portugal
Registered: 2013-12-04
Posts: 21
Profile  

On ATD two years-plus?

Hi flora,

I also have been on ATDs for over 2 years,with constant dose fluctuation, but I finally seem to have hit a sweet spot a few weeks ago. I may even start reducing the dose in 1,5 months.
I still feel very tired, though, my endo says it could be because my FT4 and TSH havbe been all over the place for such a long time, it may take time for my body to get back to normal. But she will check my cortisol levels on our next appointment.
So hang on in there!

Virginia

Offline

#9 Oct. 21, 2015 09:09:42

flora
Registered: 2013-03-28
Posts: 133
Profile  

On ATD two years-plus?

Hi Virginia -

Thanks for checking back in on this thread - we seem to have been on a similar ATD pathway. Over the past several months, Doctor and I have slowly been reducing my doses of Tapazole (from 30mg weekly a year ago, to 12.5mg weekly, starting today). I have found that small dose reductions, and allowing several weeks between labs for the dose change to “settle”, has been working best for me. What has been happening is that with each reduction, my TSH first goes down, and then creeps back up on my second blood draw after the reduction. So, we reduce again. Hoping to be Tapazole-free at some point, since I slip a little to the hypo side of things every other draw (still within normal ranges, though). Between slipping a little hypo “for me”, and a known side effect of Tapazole, I hope to get to ditch the joint/muscle pain - my only “complaint” these days!

My doctor predicts (and he sees this often in his practice) that I will likely be taken off Tapazole eventually and monitored; then he thinks I'll likely slip hypo and go on Synthroid - and another search for a Goldilocks dose will begin

A step at a time, with lots of patience in between - and as a wise facilitator here puts it - “Don't give up”! Thanks again for your post, and all the best to you, too!

flora


… there was a star danced, and under that was I born.

Offline

#10 Nov. 2, 2015 07:02:31

bigad
From: Philadelphia
Registered: 2013-05-21
Posts: 40
Profile  

On ATD two years-plus?

Hi All,

I've been on mmi for 2.5 years. I've been on 2.5 mg for the past year and was doing well at that dose, but in September, my Endo felt I could go 2.5 mg every other day. Unfortunately, that change seemed to rock the boat and trigger some symptoms, so I went back to 2.5 mg every day. I'll just try to reduce again at a later time. Does anyone see a benefit in splitting daily dose…does it matter?

Nice thread and very informative…let's keep each other posted with updates.

James

Offline

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2020 Graves' Disease & Thyroid Foundation